Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2022, 3:46 PM EDT for Lincoln County, Logan County, Mingo County, West Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2022, 3:46 PM EDT (19:46 UTC)
- Expired
- Mar 23, 2022, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lincoln County, WV, Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 4:20 PM EDT | TSTM WND DMG | 1 Se Logan, WV | 1 TREE DOWN DUE TO HIGH WIND. |
| Mar 23, 4:20 PM EDT | TSTM WND DMG | 3 Ssw Switzer, WV | 1 TREE DOWN DUE TO HIGH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 2:35 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 496 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
670
WUUS51 KRLX 231946
SVRRLX
WVC043-045-059-232030-
/O.NEW.KRLX.SV.W.0004.220323T1946Z-220323T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
346 PM EDT Wed Mar 23 2022
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Western Mingo County in southern West Virginia...
South central Lincoln County in central West Virginia...
Logan County in southern West Virginia...
* Until 430 PM EDT.
* At 345 PM EDT, a severe thunderstorm was located over Raccoon, or
near Pikeville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Williamson, Logan, Chapmanville, Delbarton, Chief Logan State,
Holden, Mount Gay-Shamrock, Red Jacket, Chattaroy, Harts, Matewan,
West Logan, Mitchell Heights, Mount Gay, Verdunville, Chauncey,
Myrtle, Switzer, Blair and Dingess.
This includes Route 119 between mile markers 1 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for central and
southern West Virginia.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM EDT for central and
southern West Virginia.
&&
LAT...LON 3762 8218 3765 8218 3763 8219 3763 8221
3766 8224 3766 8226 3768 8230 3770 8230
3774 8233 3776 8231 3776 8233 3778 8233
3808 8207 3801 8196 3798 8197 3798 8191
3789 8178 3759 8215
TIME...MOT...LOC 1945Z 220DEG 53KT 3752 8241
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GW2 follow-up statements
567
WWUS51 KRLX 232003
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
403 PM EDT Wed Mar 23 2022
WVC043-045-059-232030-
/O.CON.KRLX.SV.W.0004.000000T0000Z-220323T2030Z/
Mingo WV-Lincoln WV-Logan WV-
403 PM EDT Wed Mar 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL MINGO...SOUTH CENTRAL LINCOLN AND WESTERN LOGAN
COUNTIES...
At 403 PM EDT, a severe thunderstorm was located over Delbarton, or
near Williamson, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Williamson, Logan, Chapmanville, Delbarton, Chief Logan State,
Holden, Mount Gay-Shamrock, Red Jacket, Chattaroy, Harts, Matewan,
West Logan, Mitchell Heights, Mount Gay, Verdunville, Chauncey,
Myrtle, Switzer, Blair and Dingess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for central and
southern West Virginia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3762 8218 3765 8218 3763 8219 3763 8221
3766 8224 3766 8226 3768 8230 3770 8230
3808 8207 3801 8196 3798 8197 3798 8191
3789 8178 3759 8215
TIME...MOT...LOC 2003Z 220DEG 53KT 3773 8219
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
GW541
WWUS51 KRLX 232018
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
418 PM EDT Wed Mar 23 2022
WVC043-059-232028-
/O.CAN.KRLX.SV.W.0004.000000T0000Z-220323T2030Z/
Mingo WV-Lincoln WV-
418 PM EDT Wed Mar 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINGO AND SOUTH
CENTRAL LINCOLN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM EDT for central and
southern West Virginia.
LAT...LON 3770 8204 3770 8208 3774 8209 3798 8191
3796 8189 3795 8187 3789 8178 3769 8203
TIME...MOT...LOC 2018Z 220DEG 53KT 3790 8200
$$
WVC045-232030-
/O.CON.KRLX.SV.W.0004.000000T0000Z-220323T2030Z/
Logan WV-
418 PM EDT Wed Mar 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL LOGAN COUNTY...
At 418 PM EDT, a severe thunderstorm was located over Chief Logan
State, or near Logan, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Logan, Mount Gay-Shamrock, West Logan, Mount Gay, Chauncey, Blair,
Sharples and Switzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for central and
southern West Virginia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 8204 3770 8208 3774 8209 3798 8191
3796 8189 3795 8187 3789 8178 3769 8203
TIME...MOT...LOC 2018Z 220DEG 53KT 3790 8200
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
GWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:31 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 23, 2:31 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 231 PM EDT Wed Mar 23 2022 .SYNOPSIS... An occluding low pressure system lifts through today and tonight with strong to severe storms. Cooler by Friday and the weekend, with shower chances lingering. && .NEAR TERM /THROUGH THURSDAY/... As of 215 PM Wednesday... A weakening cold front exits east of the Appalachians first thing tonight, taking most of the convective precipitation with it. Temperatures will be close to their dewpoints tonight, generally in the mid to upper 40s. Models keep strong winds at H850 all night. These winds will help to prevent dense fog formation, despite of antecedent precipitation. A brief surface ridge keeps dry conditions Thursday morning, but another weakening cold front approaches from the west to keep chance for light precipitation at least along the eastern mountains during the afternoon and evening hours. Thursday will be mostly dry, except for isolated showers across the Middle Ohio Valley during the afternoon and evening. Expect mild afternoon temperatures, generally in the lower 60s lowlands, ranging into the mid 50s highest elevations. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... As of 200 PM Wednesday... The region will be under the influence of a dry slot associated with an elongated area of surface low pressure stretching from Paducah to Detroit Thursday night into Friday morning. As the surface warms through the day Friday, some low topped, isolated to scattered showers appear possible, although any accumulation potential will be rather limited due to a sharp inversion around H700. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... As of 200 PM Wednesday... Broad cyclonic flow associated with a departing area of low pressure remains over the region early Saturday, with a reinforcing northern stream low approaching during the day. This will produce synoptic rain and snow during the day Saturday, before this system too exits to the east. This exiting system will then setup a period of cold, northwesterly flow across the Great Lakes yielding lake enhanced snow and rain showers Saturday afternoon through Sunday, with diurnal enhancement likely as strong late March sun angles warm the surface during the day setting up steep low level lapse rates. Across the lower elevations, flakes can be expected, perhaps heavy at times in squalls, but a combination of surface temperatures marginally above freezing and very warm ground temperatures should keep any accumulations confined to grassy or elevated surfaces. In the mountains, several inches of snow will be possible through Sunday evening, but again, warm ground temperatures look to limit impactful accumulations, especially given the diurnally enhanced aspect (with breaks to sunshine between showers) promoting melting. Should see any lingering upslope showers tapering off to flurries during the day Monday as flow shifts a little more west- northwesterly amid continued unseasonably cool conditions. Heights rise Monday into Tuesday as ridging over the intermountain west begins to shift east in response to a developing Four Corners Low. A warm front associated with this system lifts north across the forecast area Monday night into Tuesday yielding mainly light rain. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 201 PM Wednesday... Bands of showers and thunderstorms, ahead of an advancing cold front, will develop across eastern KY and southern OH and move north northeast to affect our CWA this afternoon and evening. VFR conditions will turn quickly to brief periods of IFR under moderate to heavy rain, followed by MVFR ceilings. The environment is conducive to strong to severe thunderstorms through this evening. SPC has most of the area under a Slight Risk for severe storms. Expect thunderstorms to produce strong to damaging wind gusts, as well as hail, and the possibility of isolated tornadoes. A lesser, Marginal Risk remains along the western slopes and eastern mountains through tonight. The cold front is forecast to cross the area from around 00Z to 06Z tonight from west to east. However, winds aloft are expected to remain strong all night. This could produce LLWS mainly across the higher terrain sites. Coded LLWS at EKN, CKB and BKW roughly from 23Z through 04Z Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Gusty surface winds will fluctuate. Timing of showers and occurrence of thunderstorms this afternoon into this evening may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H L H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H M M H H M M H CKB CONSISTENCY H H H H H H H H H L H H AFTER 18Z THURSDAY... No widespread IFR conditions are expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...ARJ SHORT TERM...JP LONG TERM...JP AVIATION...ARJ
Hazardous weather outlook, Mar 23, 2:43 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 243 PM EDT Wed Mar 23 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>027- 029-241845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Gilmer- 243 PM EDT Wed Mar 23 2022 ...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ028-033-034-241845- Dickenson-Buchanan-Braxton-McDowell-Wyoming- 243 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected today. A Slight Risk of severe weather exists for locally damaging winds, hail or possibly a tornado this afternoon into this evening. Heavy downpours will also be possible, especially within thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ030-032-039-040-515>526-241845- Lewis-Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 243 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon and evening. A Marginal Risk of severe weather exists for locally damaging winds and hail this afternoon into this evening. Heavy downpours will also be possible, especially within thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ031-241845- Harrison- 243 PM EDT Wed Mar 23 2022 ...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 23, 3:18 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT Wed Mar 23 2022
KYZ101>103-105-OHZ086-087-WVZ005>007-231945-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Gallia OH-Lawrence OH-
Mason WV-Wayne WV-Cabell WV-
318 PM EDT Wed Mar 23 2022
...Strong thunderstorms will impact portions of Boyd, southeastern
Greenup, northwestern Lawrence, southeastern Carter, southwestern
Gallia, Lawrence, southwestern Mason, northwestern Cabell and
northwestern Wayne Counties through 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking strong thunderstorms near
Webbville, or 7 miles west of Yatesville Lake State Park, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntington, Ashland, Ironton, Grayson, Coal Grove, Chesapeake,
Proctorville, Blaine, Cannonsburg, Lake Vesuvius, Yatesville Lake
State Park, Barboursville, Kenova, Catlettsburg, Ceredo, Coalton,
Denton, Burnaugh, Durbin and Centerville.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 175 and 191.
Interstate 64 in West Virginia between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Kentucky...southeastern Ohio...and central and western West Virginia.
&&
LAT...LON 3859 8276 3860 8274 3861 8275 3884 8261
3862 8208 3800 8279 3810 8292 3810 8291
3812 8289 3813 8291 3817 8292 3817 8298
3818 8299 3819 8299
TIME...MOT...LOC 1917Z 212DEG 48KT 3815 8282
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:53 PM EDT | Special Weather Statement | RLX | Wayne | 37 min |
| Mar 23, 4:01 PM EDT | Special Weather Statement | RLX | Cabell, Mason | 29 min |
| Mar 23, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam, Wirt, Wood | 48 min |
| Mar 23, 4:22 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Logan, Raleigh | 38 min |
| Mar 23, 4:27 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 33 min |
| Mar 23, 4:40 PM EDT | Special Weather Statement | RLX | Logan | 20 min |
| Mar 23, 4:51 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Pleasants, Ritchie, Tyler, Wirt, Wood | 39 min |
| Mar 23, 4:53 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Braxton, Calhoun, Clay, Fayette, Kanawha and 2 more | 52 min |
| Mar 23, 4:56 PM EDT | Special Weather Statement | RLX | Mason | 19 min |
| Mar 23, 5:00 PM EDT | Special Weather Statement | RLX | Logan | 15 min |
| Mar 23, 5:07 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam, Roane | 23 min |
| Mar 23, 5:27 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 34 min |
| Mar 23, 5:31 PM EDT | Special Weather Statement | RLX | Wirt | 29 min |
| Mar 23, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Ritchie, Wirt, Wood | 43 min |
| Mar 23, 6:37 PM EDT | Special Weather Statement | RLX | Putnam | 8 min |
| Mar 23, 7:01 PM EDT | Special Weather Statement | RLX | Mason | 29 min |
| Mar 23, 7:08 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 52 min |
| Mar 23, 7:15 PM EDT | Special Weather Statement | RLX | Wood | 15 min |
| Mar 23, 7:39 PM EDT | Special Weather Statement | RLX | Jackson, Roane, Wirt, Wood | 51 min |
| Mar 23, 7:46 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Jackson, Kanawha, Mason, Putnam and 4 more | 44 min |
| Mar 23, 7:52 PM EDT | Special Weather Statement | RLX | Kanawha, Lincoln, Putnam | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.